Mississippi, 2014

Hail and Damaging Winds in Mississippi, June 28, 2014

June 28, 2014 · NWS JAN · 12 events in 8 counties and zones

Afternoon showers and thunderstorms affected the region from June 26th through the 28th. A more organized severe weather event occurred on the 28th as a cluster of storms developed along an outflow boundary, causing many instances of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Afternoon showers and thunderstorms affected the region from June 26th through the 28th. A more organized severe weather event occurred on the 28th as a cluster of storms developed along an outflow boundary, causing many instances of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 28, 10:01 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 28, 10:01 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1101 AM CDT SAT JUN 28 2014

.UPDATE...

WILL MAKE SOME MINOR UPDATES TO RAISE THE POPS AND ADJUST
TEMPERATURES AND OTHER FIELDS FOR TODAY...OTHERWISE THE FORECAST IS
ON TRACK WITH THE THREAT FOR SEVERE STORMS CONTINUING THIS AFTERNOON
AND PERHAPS INTO THE EARLY OVER MAINLY WESTERN PORTIONS OF THE
ARKLAMISS.

AS PREVIOUSLY INDICATED...THE SUBTROPICAL RIDGE IS BEGINNING TO BUILD
OVER THE LOWER MS VALLEY...BUT THERE IS STILL A SIGNIFICANT AMOUNT OF
TROUGHING OVER THE ARKLATEX THIS MORNING THAT IS ENHANCING THE
SOUTHERLY LOW LEVEL FLOW (H850 ~25KTS, 0-1KM SHEAR/SRH OF 15-20KTS
AND 100-150 M2/S2 RESPECTIVELY). IN ADDITION...MORNING RAOBS INDICATE
SUBSTANTIAL MID LEVEL LAPSE RATES WITH VERTICAL TOTALS ~28 AND EXPECT
MIXED LAYER CAPE TO EXCEED 3000 J/KG THIS AFTERNOON IN MUCH OF THE
SEVERE RISK AREA ALONG/WEST OF I-55.

IN TERMS OF STORM EVOLUTION...SHOWERS/THUNDERSTORMS ARE CURRENTLY
DEVELOPING IN BETTER MOISTURE CONVERGENCE AXIS OVER COASTAL REGIONS
OF SE TX INTO SW LA. LATEST NEAR TERM HIGH-RES GUIDANCE SHOWS THIS
ACTIVITY WILL EVENTUALLY ORGANIZE AND SPREAD NORTHEASTWARD TOWARD OUR
AREA BY LATE AFTERNOON AND EARLY EVENING. AHEAD OF THIS
ACTIVITY...SCATTERED-ISOLATED SHOWERS/STORMS SHOULD DEVELOP DIRECTLY
OVER THE FORECAST AREA WITH CONTINUED HEATING...PERHAPS FOCUSING NEAR
MOISTURE/INSTABILITY GRADIENT THAT CURRENTLY EXISTS FROM THE HBG TO
JAN TO GWO AREA. GIVEN THE AMOUNT OF INSTABILITY AND THE POTENTIAL
FOR ORGANIZED CONVECTION...WILL KEEP THE THREAT FOR DAMAGING WINDS
MENTIONED. EXPECT THE INTENSITY OF STORMS TO DIMINISH CONSIDERABLY
AFTER SUNSET AS PREVIOUSLY INDICATED. /EC/

&&

.AVIATION...A MIX OF VFR AND MVFR CONDITIONS ARE OCCURRING THIS
MORNING AS MORNING LOW CLOUDS ARE SLOW TO LIFT. MID AND HIGH CLOUDS
ARE STREAMING NORTH INTO THE REGION AND WILL CONTINUE TO DO SO
THROUGH THE DAY BUT VFR CEILINGS WILL LIKELY PREVAIL. AFTERNOON
STORMS ARE AGAIN POSSIBLE TO LIKELY AND THIS WILL BRING BRIEF MVFR
TO IFR CONDITIONS AT AFFECTED TAF SITES. THE STRONGEST STORMS RIGHT
NOW ARE FORECAST TO AFFECT WESTERN SITES SUCH AS KGLH/KGWO/KHKS/KJAN
AND THESE COULD BRING SOME GUSTY WINDS. ACTIVITY WILL DISSIPATE THIS
EVENING. SOUTHERLY WINDS WILL PREVAIL 5-10KTS OUTSIDE OF STORMS. /28/

&&

.PREV DISCUSSION... /ISSUED 409 AM CDT SAT JUN 28 2014/

MODELS ARE ALSO IN FAIRLY GOOD AGREEMENT WITH ADVERTISING STEEPER
MID-LEVEL LAPSE RATES (6.25-6.5 C/KM)...27-29C VERTICAL TOTALS...
FAVORABLE LOW AND MID-LEVEL FLOW...AND BOTH MODEST SPEED AND
DIRECTIONAL SHEAR (SOUTHERLY 15-20 KNOTS OF 0-1 KM SHEAR AND WESTERLY
20-25 KNOTS 0-6 KM SHEAR). THIS COULD YIELD SOME SEVERE STORMS TODAY
CAPABLE OF PRODUCING SOME DAMAGING WIND GUSTS ALONG WITH HAIL. I'LL
MAINTAIN A LIMITED POTENTIAL FOR SUCH STORMS IN THE HWO OVER THE
WESTERN HALF OF THE CWA...AS IT'S THERE THAT THE BEST CONGLOMERATION
OF THE ABOVE PARAMETERS EXISTS. AS HAS BEEN THE CASE WITH PREVIOUS
DAYS IN THIS MOIST AIRMASS...LOCALLY HEAVY RAINFALL WILL REMAIN
LIKELY WITH ANY CONVECTION ACROSS THE ARKLAMISS TODAY.

CONVECTION FROM THIS AFTERNOON WILL LINGER INTO THE EVENING
HOURS...BUT MOST SHOULD BEGIN DISSIPATING IN BOTH COVERAGE AND
INTENSITY AFTER SUNSET.  RAIN CHANCES WILL REMAIN IN THE FORECAST
OVER MY NORTHWEST ZONES THROUGH THE OVERNIGHT HOURS INTO SUNDAY
MORNING AS ANOTHER WEAK DISTURBANCE APPROACHES FROM THE WEST.  THIS
WAVE WILL AGAIN BRING CHANCES FOR SHOWERS AND STORMS TO THE FORECAST
AREA SUNDAY MORNING INTO SUNDAY AFTERNOON AS IT SWINGS BY JUST
NORTH OF THE CWA...THUS RESULTING IN THE BETTER RAIN CHANCES BEING
OVER THE NORTHERN THIRD OF THE AREA.  HIGHS SUNDAY AFTERNOON WILL
AGAIN WARM TO AROUND 90.

CONVECTION LOOKS TO COME TO AN END...QUICKER THAN IT HAS IN PREVIOUS
DAYS...LATE SUNDAY AFTERNOON AS UPPER RIDGING REALLY INCREASES OVER
THE FORECAST AREA THROUGH THE DAY.  AS A RESULT...LOOK FOR MOSTLY
CLEAR SKIES AS LOWS FALL INTO THE LOW AND MIDDLE 70S. /19/

MONDAY THROUGH NEXT WORK WEEK...LONG-AWAITED DEEP HIGH
PRESSURE MOVING OVER THE REGION MONDAY FINALLY LOOKS TO SHUT DOWN
SIGNIFICANT PRECIP CHANCES FOR THE START OF NEXT WORK WEEK.
SUPPRESSION FROM ANTICYCLONE ALOFT PROBABLY WILL NOT BE ENOUGH TO
KEEP A VERY ISOLATED SHOWER OR TWO FROM POPPING UP MONDAY AND
TUESDAY...BUT CHANCES OF GETTING WET STILL DEEMED LOW ENOUGH TO KEEP
OUT OF THE OFFICIAL FORECAST. OWING LARGELY TO A MUCH GREATER AMOUNT
OF SUNSHINE TEMPERATURES WILL SHOOT UP WITH HIGHS MAINLY IN THE 93
TO 96 DEGREE RANGE ANTICIPATED MONDAY AND TUESDAY.
EVAPOTRANSPIRATION WILL HELP KEEP MOISTURE FROM MIXING OUT IN THE
AFTERNOON AND WILL ALLOW PEAK HEAT INDEX VALUES TO PEAK AT OR A
LITTLE ABOVE THE CENTURY MARK IN MANY AREAS ON BOTH DAYS. CURRENT
EXPECTATIONS ARE FOR THIS HOT STRETCH TO FALL COMFORTABLY SHORT OF
HEAT ADVISORY CRITERIA SO WILL LEAVE MENTION OUT OF HWO FOR NOW.

PRECIP CHANCES WILL COME BACK FROM THE NORTH ON WEDNESDAY AS THE
HIGH PRESSURE RIDGE COMING OUT OF TX FLATTENS IN RESPONSE TO AN
INCOMING AND NON-TRIVIAL COOL FRONT. THERE IS DEFINITELY SOME
UNCERTAINTY ABOUT HOW QUICKLY THIS RIDGE WILL RELENT TO FRONTAL
INCURSION INTO THE LOWER MS VALLEY...BUT MODEL CONSENSUS SEEMS TO
HAVE SPED UP WITH THIS EVOLUTION ALTHOUGH I MAINLY SIDED WITH LEAST
AGGRESSIVE EURO IN THIS REGARD. IF THE EURO IS CORRECT AND
THUNDERSTORM CHANCES ARE MOSTLY LIMITED TO NORTHERN ZONES LATER IN
THE AFTERNOON WEDNESDAY THEN HUMP DAY COULD PROVE TO BE THE HOTTEST
DAY OF THE HOT STRETCH AND IN ANTICIPATION OF THIS MORE LIKELY
SCENARIO I BUMPED UP MEX HIGHS. OF COURSE IN THE HOT ENVIRONMENT IN
NORTHERN ZONES WEDNESDAY AFTERNOON INSTABILITY SHOULD BE HIGH AND
THE POTENTIAL FOR POTENT CONVECTION WILL HAVE TO BE MONITORED AS WE
GO FORWARD IN THE FORECAST PROCESS.

THURSDAY AND FRIDAY MODEL CONSENSUS SUGGESTS THE INCOMING SAGGING
FRONTAL ZONE TO PROBABLY STALL IN THE MIDST OF OUR REGION AFTER
INFILTRATING IN BACKDOOR FASHION. RIDGING ALOFT WILL BE
WEAKENED...BUT MODELS SUGGESTS NOT ENOUGH TO RELENT TO A PERTURBED
NORTHWEST FLOW PATTERN. THUS...EXPECT IN THE VICINITY OF THE
BOUNDARY FOR ISOLATED TO SCATTERED MAINLY AFTERNOON SHOWERS AND
STORMS WITH OTHERWISE SULTRY CONDITIONS...ALTHOUGH PROBABLY SLIGHTLY
LESSER HEAT THAN THE MID-WEEK PEAK. /BB/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Jun 28, 1:35 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT SAT JUN 28 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-027-034>036-
040>043-047-048-053-054-059>063-072-291945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-CLAIBORNE-COPIAH-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-MARION-
235 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...TONIGHT

AN UNSTABLE AIRMASS COMBINED WITH DECENT WIND SHEAR COULD RESULT IN
SEVERE STORMS LINGERING FROM THIS AFTERNOON INTO THIS EVENING. THE PRIMARY
CONCERN WILL BE WIND GUSTS UP TO 60 MPH...BUT HAIL CANNOT BE RULED
OUT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

MSZ026-028>033-037>039-044>046-049>052-055>058-064>066-073-074-
291945-
GRENADA-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-
WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-RANKIN-SCOTT-NEWTON-
LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON DAVIS-COVINGTON-
JONES-LAMAR-FORREST-
235 PM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

28

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jun 28, 12:50 PM CST, 1 hour 6 minutes before
MSZ063-064-281935-
LAWRENCE MS-JEFFERSON DAVIS MS-
150 PM CDT SAT JUN 28 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
150 PM CDT SAT JUN 28 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER TILTON AT 150 PM CDT...MOVING
NORTH AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WESTERN JEFFERSON DAVIS AND LAWRENCE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3139 9023 3174 9011 3167 8976 3139 8985
      3139 9004 3136 9005
TIME...MOT...LOC 1850Z 197DEG 21KT 3146 9001

DC
Special weather statement, Jun 28, 1:10 PM CST, 46 minutes before
MSZ072-073-281940-
MARION MS-LAMAR MS-
210 PM CDT SAT JUN 28 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT SAT JUN 28 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTHEAST OF PINEBUR AT
210 PM CDT...MOVING NORTH AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN LAMAR AND NORTHEASTERN MARION COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3118 8989 3144 8978 3143 8945 3135 8945
      3135 8936 3134 8935 3126 8935 3110 8959
TIME...MOT...LOC 1910Z 201DEG 23KT 3122 8964

JC
Special weather statement, Jun 28, 1:26 PM CST, 30 minutes before
MSZ049-282010-
RANKIN MS-
226 PM CDT SAT JUN 28 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
226 PM CDT SAT JUN 28 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER CATO AT 226 PM CDT...MOVING NORTH
AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. HEAVY RAIN MAY REDUCE VISIBILITIES
AND CAUSE PONDING OF WATER ON ROADWAYS.

PEOPLE IN SOUTHEASTERN RANKIN COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3208 9000 3238 8995 3234 8973 3231 8973
      3205 8980
TIME...MOT...LOC 1926Z 195DEG 17KT 3213 8989
Special weather statement, Jun 28, 1:31 PM CST, 25 minutes before
MSZ054-055-063>065-282015-
SIMPSON MS-LAWRENCE MS-JEFFERSON DAVIS MS-COVINGTON MS-COPIAH MS-
231 PM CDT SAT JUN 28 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT SAT JUN 28 2014

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES EAST OF WANILLA
TO 4 MILES SOUTH OF CLEM AT 231 PM CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL CAUSE PONDING OF
WATER ON ROADWAYS AND MAY REDUCE VISIBILITIES.

PEOPLE IN EXTREME SOUTHEASTERN COPIAH...NORTHWESTERN COVINGTON...
NORTHWESTERN JEFFERSON DAVIS...NORTHERN LAWRENCE AND SOUTHERN SIMPSON
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3193 9009 3195 8967 3159 8976 3156 9023
TIME...MOT...LOC 1931Z 215DEG 17KT 3164 9006 3166 8980
Special weather statement, Jun 28, 1:35 PM CST, 21 minutes before
MSZ061-282020-
FRANKLIN MS-
235 PM CDT SAT JUN 28 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT SAT JUN 28 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTH OF GARDEN CITY AT 236 PM
CDT...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. HEAVY RAIN WILL CAUSE PONDING OF
WATER ON ROADWAYS AND MAY REDUCE VISIBILITIES.

PEOPLE IN WESTERN FRANKLIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3133 9115 3135 9117 3136 9115 3161 9115
      3161 9093 3134 9096 3133 9099 3134 9101
      3133 9103
TIME...MOT...LOC 1936Z 188DEG 12KT 3142 9110
Special weather statement, Jun 28, 1:43 PM CST, 13 minutes before
MSZ055-056-064-065-072-073-282030-
SMITH MS-SIMPSON MS-MARION MS-LAMAR MS-JEFFERSON DAVIS MS-
COVINGTON MS-
243 PM CDT SAT JUN 28 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT SAT JUN 28 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHEAST OF IMPROVE AT 243 PM
CDT...MOVING NORTH AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM. HEAVY RAIN MAY REDUCE VISIBILITIES
AND CAUSE PONDING OF WATER ON ROADWAYS.

PEOPLE IN WESTERN COVINGTON...EASTERN JEFFERSON DAVIS...NORTHWESTERN
LAMAR...NORTHEASTERN MARION...EXTREME SOUTHEASTERN SIMPSON AND
EXTREME SOUTH CENTRAL SMITH COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3178 8980 3180 8946 3132 8955 3132 8983
TIME...MOT...LOC 1943Z 185DEG 25KT 3140 8967

The radar

The Mobile radar (KMOB), 116 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jones

When
June 28, 1:56 PM CST
Where
Jones County, 1.82 mi NW of Blodgett
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.490, -89.000

Several trees were blown down.

Thunderstorm Wind, Covington

When
June 28, 2:10 PM CST
Where
Covington County, 3.5 mi S of Hot Coffee
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.680, -89.460

A tree and large limb was knocked down, blocking the road near the intersection of Highway 84 east and Highway 37.

Thunderstorm Wind, Clarke

When
June 28, 3:18 PM CST
Where
Clarke County, 1.5 mi NNW of Hale
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.990, -88.780

A tree was blown down in the St. Marys community and a house was damaged in Harmony.

Thunderstorm Wind, Clarke

When
June 28, 3:30 PM CST
Where
Clarke County, Enterprise
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.180, -88.820

A tree was knocked down in Enterprise.

Thunderstorm Wind, Jasper

When
June 28, 3:33 PM CST
Where
Jasper County, 0.69 mi S of Rose Hill
Measured
57 kt (66 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
32.140, -89.000

Scattered trees around the county were knocked down.

Thunderstorm Wind, Newton

When
June 28, 3:52 PM CST
Where
Newton County, 0.69 mi N of Chunky
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
32.330, -88.930

A tree fell on a power line in Chunky.

Thunderstorm Wind, Lauderdale

When
June 28, 3:52 PM CST
Where
Lauderdale County, 0.8 mi NW of Point
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.328, -88.890

A tree was knocked down at the intersection of Highway 80 west and Point Wanita Lake Road.

Thunderstorm Wind, Newton

When
June 28, 4:05 PM CST
Where
Newton County, 0.9 mi NE of Decatur
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.440, -89.110

A tree was blown down in Decatur.

Thunderstorm Wind, Lauderdale

When
June 28, 4:10 PM CST
Where
Lauderdale County, 0.69 mi S of Suqualena
Measured
39 kt (45 mph) estimated gust
Property damage
$10
Reported by
Social Media
Coordinates
32.440, -88.830

Large limbs knocked down in Suqualena.

Thunderstorm Wind, Lauderdale

When
June 28, 4:30 PM CST
Where
Lauderdale County, 0.58 mi W of Obadiah
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.500, -88.740

A tree was knocked down on Trick Talbert Road.

Hail, Oktibbeha

When
June 28, 4:57 PM CST
Where
Oktibbeha County, 2.7 mi NE of Osborn
Measured
0.75 in hail
Reported by
Public
Coordinates
33.550, -88.700

Thunderstorm Wind, Kemper

When
June 28, 4:58 PM CST
Where
Kemper County, 2.9 mi W of Scooba
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.830, -88.480

A tree was knocked down on Old Highway 45 in Scooba.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523776, 524084, 523777, 524086, 524081, 524100, 524109, 524164, 524165, 524174, 524175, 524177.